Wildfire, Custer
- When
- August 21, 10:00 PM MST to August 24, 6:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
The Knowlton Complex was lightning caused on the evening of August 21st. The fire was approximately 45 miles east and south of Miles City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
The Knowlton Complex was lightning caused on the evening of August 21st. The fire was approximately 45 miles east and south of Miles City. Acreage burned was estimated at 6,907 acres. The fire was 100% contained approximately 7pm on August 24th. Fuels involved with the wildfire were broken, timbered terrain; grasslands and croplands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 8:21 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MDT THU AUG 21 2008
.SHORT TERM...VALID FOR FRI AND SAT...
HAVE SENT AN UPDATE TO ACCOUNT FOR RAIN SHOWERS WHICH HAVE SPREAD
EASTWARD INTO BILLINGS AND HYSHAM. HAVE RAISED EVENING POPS FOR
BILLINGS/COLUMBUS/ROUNDUP/HYSHAM/FORSYTH AREAS...AND HAVE EXTENDED
LIKELY POPS IN THE NORTHEAST OVERNIGHT PER SATELLITE AND RADAR
TRENDS. A GOOD RAIN FOR MUCH OF THE AREA TONIGHT. JKL
PREVIOUS DISCUSSION ISSUED AT 813 PM MDT...
NEARLY STATIONARY BAND OF RAIN SHOWERS EXISTS FROM THE ABSAROKAS
TO NORTHWESTERN ROSEBUD COUNTY...IE JUST WEST AND NORTH OF
BILLINGS...AS OF 02Z. THIS ASSOCIATED WITH MID LEVEL BOUNDARY AND
MATCHES WELL WITH DIFFLUENT SIGNATURE SEEN ON WATER VAPOR IMAGERY.
SECONDARY DIFFLUENT AREA EXISTS IN WESTERN MONTANA WITH MAIN UPPER
TROF AXIS. AS THIS SECONDARY FOCUS OF LIFT SWINGS EAST...WHICH IS
HAPPENING FAIRLY RAPIDLY NOW...THE PCPN WILL BEGIN TO SHIFT
EASTWARD ACROSS THE AREA. GFS/NAM/RUC ALL HAVE DECENT HANDLE ON QG
FORCING...AND SHOW STRONG DESCENT WORKING INTO THE AREA FROM THE
WEST BEGINNING AROUND 06Z BEHIND THIS TROF. BASED ON SATELLITE
TRENDS THIS SEEMS REASONABLE...THOUGH HAVE EXTENDED OVERNIGHT
POPS A BIT WESTWARD ACROSS OUR NORTH PARTS. HAVE LOWERED POPS A
BIT DOWN TOWARD SHERIDAN COUNTY DUE TO DRIER DOWNSLOPE FLOW...
THOUGH CANNOT RULE OUT A FEW LIGHT SHOWERS AS TROF SWINGS ACROSS A
BIT LATER ON. OTHERWISE HIGHER POPS IN ORDER WITHIN BAND OF
SHOWERS...SEVERAL RAWS SITES HAVE RECEIVED AT LEAST A FEW
HUNDREDTHS OF RAIN SO FAR. IT APPEARS THERE IS STILL A FAIR CHANCE
SOME LIGHT RAIN WILL GET INTO BILLINGS BEFORE THE EVENING IS
THROUGH...BUT IT IS JUST MISSING US SO FAR.
SEVERE WIND THREAT SEEMS OVER IN OUR AREA AS LOW LEVEL LAPSE RATES
ARE NOW NOT NEARLY AS STEEP AS THEY WERE DURING THE AFTERNOON...
DUE TO COLD FRONTAL PASSAGE WHICH HAS MADE IT THROUGH OUR ENTIRE
AREA NOW. DEW POINTS HAVE ACTUALLY RECOVERED AROUND 20F MANY
PLACES SINCE MID AFTERNOON. STRONGEST STORMS HAVE STAYED TO OUR
NORTHEAST...AND WOULD EXPECT THAT TO CONTINUE.
FORECAST LOW TEMPS SEEM ON TRACK AND WILL MAKE NO CHANGES. TEMPS
ALREADY IN THE LOWER 60S FROM LVM AND 3HT TO BILLINGS...AND SHOULD
SEE 40S TO LOWER 50S IN THIS AREA BY EARLY TOMORROW. COLD
ADVECTION IS SUBSTANTIAL WITH THIS FALL-LIKE SHORTWAVE. WINDS ARE
GUSTY ACROSS THE AREA...AND THEY SHOULD STAY UP THROUGH THE
NIGHT...ESPECIALLY EAST PARTS. MIXED BOUNDARY LAYER WILL KEEP
TEMPS FROM FALLING TOO FAR TONIGHT.
UPDATE COMING SHORTLY.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
UPPER LEVEL RIDGE WILL BE ANCHORED OVER THE AREA ON SUNDAY
BRINGING A RETURN TO HOT SUMMERTIME TEMPERATURES. WHILE RIDGE IS
NOT AS STRONG AS PREVIOUS RIDGE IT DOES HAVE MORE OF A DOWNSLOPE
LOW LEVEL FLOW WHICH WILL HELP MAXIMIZE TEMPERATURES. RIDGE IS
EXPECTED TO BREAK DOWN ON MONDAY WITH STRONG LEE SIDE TROUGHING FOR
A VERY DRY AND HOT DAY WITH DOWNSLOPE WINDS. STRONG COLD FRONT TO
MOVE THROUGH THE AREA MONDAY NIGHT AND COULD SEE SOME CONVECTIVE
ACTIVITY INTO TUESDAY WITH MUCH COOLER TEMPERATURES. PRECIP
AMOUNTS SHOULD BE PRETTY LIGHT AS THE BULK OF ENERGY WITH THE
SYSTEM STAYS TO THE NORTH. TUESDAY AND WEDNESDAY SHOULD SEE BELOW
NORMAL TEMPERATURES WITH MOST OF THE MOISTURE HAVING PULLED EAST
OF THE AREA BY WEDNESDAY. MODELS INDICATE A BROADER RIDGE TRYING
TO INFLUENCE THE AREA FOR THE END OF NEXT WEEK WITH CONTINUED
STRONGER FLOW ALOFT SUPPORTING SOME LEE SIDE TROFFING. BORSUM
&&
.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS THE AREA THIS EVENING. MVFR CONDITIONS AND MOUNTAIN
OBSCURATIONS WILL BE POSSIBLE WITH THE PRECIPITATION.
OVERNIGHT...THE PRECIPITATION WILL SHIFT OFF TO THE EAST OF
BILLINGS. GUSTY WINDS CAN ALSO BE EXPECTED TONIGHT BEHIND A COLD
FRONT MOVING THROUGH THE AREA. FRIDAY WILL BE MOSTLY CLEAR WITH
LESS WIND. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 051/074 048/085 056/094 061/098 060/087 056/081 055/081
90/U 00/U 00/U 00/U 02/T 22/T 22/T
LVM 045/070 039/084 049/093 053/095 052/085 047/076 047/079
40/U 00/U 00/U 00/U 22/T 22/T 22/T
HDN 052/075 046/087 053/097 059/100 059/089 054/084 054/082
50/U 00/U 00/U 00/U 02/T 21/B 12/T
MLS 055/073 049/084 058/097 064/101 064/090 059/085 059/084
60/N 00/U 00/U 00/G 02/T 22/T 12/T
4BQ 054/073 046/083 056/094 060/099 060/089 058/083 055/084
40/N 00/U 00/U 00/U 01/U 21/B 12/T
BHK 052/072 046/081 053/093 059/097 058/088 056/083 056/082
60/N 00/U 00/U 00/U 12/T 22/T 12/T
SHR 050/071 044/084 052/094 055/096 054/087 051/080 050/081
20/N 00/U 00/U 00/U 01/B 21/B 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 817 PM MDT THU AUG 21 2008 MTZ028>042-056>058-063>068-WYZ098-099-230230- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 817 PM MDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150310.